Avalanche, Teton & Gros Ventre Mountains
- When
- February 1, 3:45 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
The site of a previous deadly avalanche almost claimed the lives of two skiers when they were swept over a cliff at Ralphs Slide just outside the boundary of Jackson Hole Mountain Resort. The two skiers were attempting to go uphill to avoid the cliff when they triggered a two to three foot deep slab.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The site of a previous deadly avalanche almost claimed the lives of two skiers when they were swept over a cliff at Ralphs Slide just outside the boundary of Jackson Hole Mountain Resort. The two skiers were attempting to go uphill to avoid the cliff when they triggered a two to three foot deep slab. The slide swept them 60 to 80 feet over the cliff while a third member of their party was unharmed. Neither skier was buried, but one received a leg injury that required evacuation by helicopter. The cliff was named after an out-of-state skier who was swept over the edge and killed in a February 2001 avalanche.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 1, 2:21 PM MST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 221 PM MST SAT FEB 1 2014 .SHORT TERM...TONIGHT THROUGH SUNDAY A COLD CANADIAN AIR MASS WILL FINISH MOVING ACROSS THE AREA THIS EVENING WITH COLD HIGH PRESSURE OVER THE AREA THROUGH SUNDAY. SOME LIGHT SNOW AND FLURRIES WILL BE AROUND THIS EVENING BUT THE TREND WILL BE FOR PARTIAL CLEARING ACROSS THE AREA. MANY AREAS WILL SEE LOWS AT OR BELOW ZERO WITH PARTS OF THE NORTHWEST SEEING 15 BELOW TO POSSIBLY 20 BELOW ZERO IN YELLOWSTONE NATIONAL PARK. SUNDAY WILL BE ON THE COLD SIDE WITH MORE SUNSHINE THAN CLOUDS WITH MID TEENS FOR HIGHS TO LOWER TO MID 20S IN THE SOUTHWEST. SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE A TRACE TO LESS THAN AN INCH TONIGHT. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY COLD. THE BIG PICTURE FOR THE NEXT WEEK OR SO HAS AN EVOLVING RATHER COMPLEX PATTERN W/THE UPR LVLS DOMINATED BY AN BROAD LW UPR RIDGE CENTERED OVER WRN AK...WITH AXIS STRETCHING N TO THE POLE...THEN S AND W OF THE HAWAIIAN ISLANDS. ITS SIZE AND POSITION WILL ALLOW LW TROF TO TAKE OVR THE CONUS. AS THE LW TROF DEEPENS...SPLIT UPR LVL ENERGY WILL TAKE OVR WITH ONE STORM TRACK ON THE PERIPHERY KEEPING THINGS ACROSS THE WRN AND SRN CONUS...WHILE THE INNER TRACK IS CLOSER TO WY THROUGHOUT MOST OF THE PERIOD. WITH THE EVOLVING INNER STORM TRACK COMING MOSTLY BY WAY OF THE NORTH INSTEAD OF THE W OR NW...EXPECT VERY COLD MID SEASON ARCTIC AIR TO START FILTERING IN THIS WEEKEND...BEFORE THE DOOR REALLY SLAMS SHUT ON ANY WARMTH BEGINNING MONDAY NIGHT...AND TEMPS DROP EVEN MORE...WITH LOWS (WELL) BELOW ZERO WED AND THU MORNINGS AND HIGHS STRUGGLING TO CREST ZERO OVR THE NRN 2/3RDS OF THE FA ON BOTH THESE DAYS. OVERALL...COLD. THE EXTENDED PERIOD WILL EXPERIENCE A PROLONGED PERIOD OF HIGH PRESSURE ARCTIC COLD INTERSPERSED WITH OCCASIONAL WIDESPREAD LIGHT SNOWFALL ACROSS NEARLY THE ENTIRE CWA AS UPR LVL ENERGY SHAKES SOME MOISTURE OUT. AGAIN...WITH THE NEW SOURCE REGION FOR ALL THIS COMING OUT OF CANADA...AND NOT THE EPAC OR POINTS FURTHER SWD...SNOWFALL...WHILE PERSISTENT...WILL REMAIN RELATIVELY LIGHT COMPARED TO LAST WEEK. THE FIRST UPR DISTURBANCE TO HELP KICK THINGS OFF WILL BEGIN TO ROLL THROUGH THE REGION BY MONDAY MORNING...BEING REINFORCED MONDAY NIGHT. FAVORED TERRAIN LOCATIONS WEST OF THE DIVIDE WILL GET THE BEST OF THE MOISTURE WITH QPFS RANGING FROM 2 TO 4 TENTHS OVR A 24 TO 36 HR STARTING 12Z MON...W/THE BIG HORNS GETTING ABOUT THE SAME OVR A SLIGHTLY LONGER PERIOD. FROM WED ON...MODERATE RIDGING TRYING TO TAKE PLACE OVR THE CENTER OF THE CONUS WILL ACT ON THE UPR FLOW IN OUR REGION...FLATTENING IT AND CAUSING A DEFORMATION AXIS TO COME INTO PLAY ACROSS THE NRN STATES...POSSIBLY AIDING IN THE DEVELOPMENT OF AN UPR LOW OVR THE NW STATES...TO BE PICKED UP LATER WHEN NEW SW ENERGY ARRIVES IN THE NW CONUS. THIS COULD HERALD THE BEGINNING OF YET ANOTHER CHANGE BACK TO MORE BAROCLINIC EPAC ORIENTED SYSTEMS BY NEXT WEEKEND...WITH BETTER CHCS FOR CYCLOGENESIS...BUT MORE IMPORTANTLY...WARMER TEMPERATURES. && .AVIATION.../00Z ISSUANCE/ WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES SNOW SHOWERS WILL DECREASE FROM NORTH TO SOUTH THIS AFTERNOON AND EVENING. EXPECT AREAS OF MVFR/IFR CEILINGS WITH MOUNTAIN OBSCURATIONS FROM VCNTY KJAC AND OVER TOGWOTEE PASS THROUGH 06Z. AREAS OF MOUNTAIN OBSCURATIONS WILL ALSO EXTEND ACROSS THE WIND RIVER...SALT AND WYOMING RANGES WITH AREAS OF LIGHT SNOW VICINITY KBPI AND KPNA 00Z- 03Z. CLOUDS AND SNOW WILL RAPIDLY DECREASE FROM N-S FROM 03Z - 06Z WITH CLEARING SKIES. VFR CONDITIONS WILL PREVAIL SATURDAY NIGHT WITH LOCAL IFR/LIFR CIGS AND PATCHY VALLEY FOG PARTIALLY OBSCURING THE TERRAIN. EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES THE LOWER ELEVATIONS INCLUDING THE AIRPORTS WILL HAVE PREVAILING VFR CONDITIONS WITH LOCAL MVFR CEILINGS AND LIGHT SNOW VICINITY AIRPORTS THROUGH 03Z. MVFR CEILINGS AND VISIBILITIES IN LIGHT SNOW OVER THE MOUNTAINS WILL DECREASE FROM NORTH TO SOUTH THIS AFTERNOON AND EVENING. SNOW SHOWERS WILL RAPIDLY DECREASE FROM N-S FROM 03Z-06Z ALONG WITH CLEARING SKIES. VFR CONDITIONS WILL PREVAIL SATURDAY NIGHT WITH LOCAL IFR/LIFR CIGS AND PATCHY VALLEY FOG PARTIALLY OBSCURING THE TERRAIN. && .FIRE WEATHER... COLD TEMPERATURES AND WIDESPREAD SNOW COVER WILL CONTINUE ACROSS THE AREA INTO MID WEEK WITH AREAS OF LIGHT SNOW EXPECTED. MIXING HEIGHTS WILL REMAIN VERY LOW WITH GENERALLY POOR SMOKE DISPERSAL. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...C.BAKER LONG TERM...BRAUN AVIATION...C.BAKER FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MST SAT FEB 1 2014 WYZ001>020-022>030-021200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MST SAT FEB 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL FALL IN MANY AREAS TODAY WITH LIGHT ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TUESDAY THROUGH FRIDAY MORNING...BITTERLY COLD WITH TEMPERATURES 25 TO 35 DEGREES BELOW NORMAL...ESPECIALLY EAST OF THE DIVIDE AND IN THE NORTHWEST. SOME LIGHT SNOW CAN ALSO BE EXPECTED WITH LOW ACCUMULATIONS TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 133 PM MST SAT FEB 1 2014 WYZ003>006-008>011-021100- BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-CODY FOOTHILLS- NORTH BIG HORN BASIN-NORTHEAST JOHNSON COUNTY- SOUTHEAST BIG HORN BASIN-SOUTHEAST JOHNSON COUNTY- SOUTHWEST BIG HORN BASIN- 133 PM MST SAT FEB 1 2014 A BITTERLY COLD ARCTIC AIRMASS WILL BEGIN SETTLING IN ACROSS THE AREA MONDAY NIGHT AND HANG AROUND THROUGH AT LEAST THURSDAY. HIGH TEMPERATURES WILL HOLD IN THE SINGLE DIGITS ON TUESDAY AND POSSIBLY REMAIN BELOW ZERO ON WEDNESDAY. LOW TEMPERATURES OF 5 TO 15 BELOW WILL BE COMMON TUESDAY NIGHT WITH THE COLDEST NIGHT WILL LIKELY BE WEDNESDAY NIGHT WHEN TEMPERATURES PLUMMET TO INTO THE MINUS TEENS TO AROUND MINUS 20. TRAVELERS AND THOSE WITH OUTDOOR INTERESTS SHOULD TAKE THE NECESSARY PRECAUTIONS TO PREPARE FOR THIS EXTENDED PERIOD OF BITTERLY COLD AIR WITH A COUPLE PERIODS OF SNOW. WYZ001-002-012>015-023-024-021100- ABSAROKA MOUNTAINS-JACKSON HOLE-SALT RIVER AND WYOMING RANGES- STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS- WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 133 PM MST SAT FEB 1 2014 A BITTERLY COLD ARCTIC AIRMASS WILL BEGIN SETTLING IN ACROSS THE AREA MONDAY NIGHT AND HANG AROUND THROUGH AT LEAST THURSDAY. THE INITIAL COLD FRONT MONDAY NIGHT AND TUESDAY WILL USHER IN A BITTERLY COLD NORTH WIND WITH OCCASIONAL SNOW THAT WILL LINGER AT TIMES INTO THURSDAY. HIGH TEMPERATURE MAY REMAIN BELOW ZERO...ESPECIALLY ON TUESDAY AND WEDNESDAY WITH LOW TEMPERATURES BELOW MINUS 10 DEGREES COMMON WITH LOWS AS LOW AS 30 BELOW IN PORTIONS OF YELLOWSTONE. TRAVELERS AND THOSE WITH OUTDOOR INTERESTS SHOULD TAKE THE NECESSARY PRECAUTIONS TO PREPARE FOR THIS EXTENDED PERIOD OF BITTERLY COLD AIR WITH A COUPLE PERIODS OF SNOW. WYZ007-016>020-022-021100- CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE- LANDER FOOTHILLS-NATRONA COUNTY LOWER ELEVATIONS- OWL CREEK AND BRIDGER MOUNTAINS-UPPER WIND RIVER BASIN- WIND RIVER BASIN- 133 PM MST SAT FEB 1 2014 A BITTERLY COLD ARCTIC AIRMASS WILL BEGIN SETTLING IN ACROSS THE AREA MONDAY NIGHT AND HANG AROUND THROUGH AT LEAST THURSDAY. HIGH TEMPERATURES WILL HOLD IN THE SINGLE DIGITS ON TUESDAY AND POSSIBLY REMAIN BELOW ZERO ON WEDNESDAY. LOW TEMPERATURES OF 5 TO 15 BELOW WILL BE COMMON TUESDAY NIGHT WITH THE COLDEST NIGHT WILL LIKELY BE WEDNESDAY NIGHT WHEN TEMPERATURES PLUMMET TO INTO THE MINUS TEENS TO AROUND MINUS 20. TRAVELERS AND THOSE WITH OUTDOOR INTERESTS SHOULD TAKE THE NECESSARY PRECAUTIONS TO PREPARE FOR THIS EXTENDED PERIOD OF BITTERLY COLD AIR WITH A COUPLE PERIODS OF SNOW. WYZ025>030-021100- EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER- SOUTH LINCOLN COUNTY-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS- 133 PM MST SAT FEB 1 2014 A BITTERLY COLD ARCTIC AIRMASS WILL BEGIN SETTLING IN ACROSS THE AREA LATE MONDAY NIGHT INTO TUESDAY AND HANG AROUND THROUGH AT LEAST THROUGH THURSDAY. THE COLDEST AIR WILL SETTLE IN OVER THE UPPER GREEN RIVER BASIN BUT EVENTUALLY THE SUB ZERO TEMPERATURES WILL EVEN BE FELT ACROSS THE ENTIRE AREA. LOWS WILL DROP BELOW ZERO IN MANY LOCATIONS WITH MINUS 10 OR COLDER IN THE UPPER GREEN RIVER BASIN. HIGHS ON WEDNESDAY WILL ONLY BE IN THE SINGLE DIGITS IN MANY AREAS. THE COLDEST NIGHT WILL LIKELY BE WEDNESDAY NIGHT WHEN TEMPERATURES PLUMMET TO INTO THE MINUS TEENS TO AROUND MINUS 20 IN THE UPPER GREEN AND PARTS OF SOUTHERN LINCOLN COUNTY AND AROUND MINUS 5 ACROSS THE INTERSTATE 80 CORRIDOR. TRAVELERS AND THOSE WITH OUTDOOR INTERESTS SHOULD TAKE THE NECESSARY PRECAUTIONS TO PREPARE FOR THIS EXTENDED PERIOD OF BITTERLY COLD AIR WITH A COUPLE PERIODS OF SNOW. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488247.